Maryland, 2002

Damaging Wind in Maryland, September 27, 2002

September 27, 2002 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 27, 2:15 PM EST, 40 minutes earlier.

Area forecast discussion, Sep 27, 2:15 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT FRI SEP 27 2002

WILL CANCEL FLOOD WATCH WITH THIS PACKAGE. LAST BANDS OF RAIN MOVING
THROUGH AS REMAINS OF ISIDORE MOVING THRU NW PA ATTM. WILL KEEP IN
GUSTY THUNDERSTORM IN SRN TIERS THIS EVENING AND WORD LIKELY EARLY
WITH DECREASING POPS TO THE WEST. DID NOT MENTION FOG AS WIND SHOULD
STAY OUT OF THE NW BETWEEN 10 AND 15 MPH.
RIDGE BUILDING ON SATURDAY. SHOULD BE SOME CLOUDS AS MOISTURE SLOW
TO PULL OUT THOUGH LATE IN DAY SHOULD CLEAR.
RIDGE IN CONTROL THROUGH MONDAY WITH MOSTLY SUNNY SKIES THOUGH COULD
BE SOME HIGH CLOUDINESS AS FLOW BECOMES SW ON MONDAY AND TUESDAY.
NEXT CHANCE PRECIP LATER ON TUESDAY AS FRONT APPROACHES FROM THE NW.
LAYS OUT BY MIDWEEK AND AWAITING FURTHER DEVELOPMENT INVOLVING LILY
MOVING OUT OF THE GULF.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Sep 27, 11:45 AM EST, 3 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT FRI SEP 27 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
THE AREA. ALTHOUGH THE CHANCE OF SEVERE WEATHER IS LIMITED...IF IT
OCCURS...IT IS A LITTLE MORE LIKELY ACROSS SOUTHERN PENNSYLVANIA
FROM UNIONTOWN EAST...WESTERN MARYLAND AND NORTHERN WEST
VIRGINIA...BASICALLY EAST OF MORGANTOWN.

WINDS ALOFT FROM THE REMNANTS OF ISIDORE ARE STRONG. EVEN A SMALL
THUNDERSTORM COULD TAP THESE WINDS AND PRODUCE A BRIEF PERIOD OF
STRONG GUSTY WINDS OR EVEN A BRIEF...WEAK TORNADO.

SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON.
Special weather statement, Sep 27, 1:59 PM EST, 56 minutes before
MDZ001-WVZ023-041-271945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT FRI SEP 27 2002

...THUNDERSTORMS WITH GUSTY WINDS HEADER FOR NORTHERN WEST VIRGINIA
AND GARRETT COUNTY MARYLAND...

A BAND OF THUNDERSTORMS WAS MOVING ACROSS CENTRAL WEST VIRGINIA AND
WILL BE PUSHING INTO TUCKER COUNTY BETWEEN 315 PM AND 330 PM. THE
LINE WILL CONTINUE NORTHEAST AT NEARLY 50 MPH AND MOVE INTO SOUTHERN
PRESTON COUNTY AROUND 325 PM AND THEN GARRETT COUNTY ABOUT 330 PM TO
345 PM. BE ALERT FOR GUSTY WINDS TO NEAR 40 MPH AND HEAVY DOWNPOURS.

The radar

The Pittsburgh radar (KPBZ), 132 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
September 27, 2:55 PM EST
Where
Garrett County, Mc Henry
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -79.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316593.